Dynamics on certain sets of stochastic matrices
- 83 Downloads
We study iteration of polynomials on symmetric stochastic matrices. In particular, we focus on a certain one-parameter family of quadratic maps which exhibits chaotic behavior for a wide range of the parameters. The well-known dynamical behavior of the quadratic family on the interval, and its dependence on the parameter, is reproduced on the spectrum of the stochastic matrices. For certain subclasses of stochastic matrices the referred dynamical behavior is also obtained in the matrix entries. Since a stochastic matrix characterizes a Markov chain, we obtain a discrete dynamical system on the space of reversible Markov chains. Therefore, depending on the parameter, there are initial conditions for which the corresponding reversible Markov chains will lead under iteration to a fixed point, to a periodic point, or to an aperiodic point. Moreover, there are sensitivity to initial conditions and the coexistence of infinite repulsive periodic orbits, both features of chaos.
KeywordsMatrix dynamics Stochastic matrices Iterated interval maps Reversible Markov chains
Unable to display preview. Download preview PDF.
- 4.Guckenheimer, J.: Sensitive dependence to initial conditions for one-dimensional maps. Commun. Math. Phys. 70(2), 133–160 (1979). http://projecteuclid.org/getRecord?id=euclid.cmp/1103907294 MathSciNetMATHCrossRefGoogle Scholar
- 7.Nascimento Baptista, A., Correia Ramos, C., Martins, N.: Difference equations on matrix algebras. In: Proceedings of the International Conference on Difference Equations and Applications, ICDEA07, Lisbon (2007) Google Scholar
- 8.Serenevy, A.K.: Dynamics of polynomial maps of 2×2 real matrices. In: Proceedings of the 16th Summer Conference on General Topology and Its Applications, New York, vol. 26, pp. 763–778 (2001/2002) Google Scholar
- 9.Sharkovsky, A.N., Kolyada, S.F., Sivak, A.G., Fedorenko, V.V.: Dynamics of One-dimensional Maps. Mathematics and its Applications, vol. 407. Kluwer Academic, Dordrecht (1997). Translated from the 1989 Russian original by Sivak, P. Malyshev and D. Malyshev and revised by the authors MATHGoogle Scholar